FDA Warns of Potentially Lethal Reaction to Seizure Meds
The FDA is warning that the antiseizure medicines, Keppra, Keppra XR, Elepsia XR, Spritam (levetiracetam) and Onfi, Sympazan (clobazam), can cause a rare but serious reaction that can be life-threatening if not diagnosed and treated quickly. This reaction is called Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS). It may start as a rash but can quickly progress, resulting in injury to internal organs, the need for hospitalization, and even death. As a result, the FDA is requiring warnings about this risk to be added to the prescribing information and patient Medication Guides for these medicines.
This hypersensitivity reaction to these medicines is serious but rare. DRESS can include fever, rash, swollen lymph nodes, or injury to organs, including the liver, kidneys, lungs, heart, or pancreas.
"Health care professionals should be aware that prompt recognition and early treatment is important for improving DRESS outcomes and decreasing mortality," the FDA said. They note that diagnosis is often difficult because early signs and symptoms, such as fever and swollen lymph nodes, may be present without evidence of a rash.